Methadone can harm babies' sight22nd April 2010
Babies may be caused sight problems as a consequence of methadone prescribed to pregnant women.
A small-scale study carried out by the Royal Hospital for Sick Children in Glasgow found that 95% of the 20 children investigated had poor eyesight, while 25% also had significant developmental problems.
However, writing in the British Journal of Ophthalmology, the research team also noted that many of the women were also abusing illicit drugs.
They are now carrying out further studies to establish whether methadone – usually prescribed as a substitute for heroin - alone was responsible for the sight problems.
The 20 children were examined as their mothers had taken methadone during pregnancy.
Researcher Dr Ruth Hamilton said: "Most of them had reduced vision, by which we mean it was harder for them to see fine detail than their peers.
"Other problems included what we call nystagmus which is an involuntary shaking of the eye which, of course, blurs their vision anyway and in many cases was the cause of their reduced vision.
"We also saw some more complex problems related to problems at the brain level rather than problems at the eye level."
Of the babies involved, 55% had also been exposed to benzodiazepines such as temazepam, and 40% to heroin while in the womb.
Eye problems included a squint, blurred vision or long or short sightedness and some had impaired brain function relating to sight.
Scottish Government guidance states that substitute prescribing can occur at any time in pregnancy and carries a lower risk than continuing illicit use.
Share this page
There are no comments for this article, be the first to comment!
Post your comment
Only registered users can comment. Fill in your e-mail address for quick registration.
Title: Methadone can harm babies' sight
Author: Mark Nicholls
Article Id: 14681
Date Added: 22nd Apr 2010